Journal Information
Vol. 18. Issue 8.
Pages 493-494 (October 2022)
Share
Share
Download PDF
More article options
Visits
981
Vol. 18. Issue 8.
Pages 493-494 (October 2022)
Case report
Full text access
Takotsubo Syndrome in a Rheumatoid Arthritis Patient Under Tofacitinib: A Case Report
Síndrome de takotsubo en un paciente con artritis reumatoide tomando tofacitinib: reporte de un caso
Visits
981
Salomé Garciaa,
Corresponding author
salomefernandesgarcia@gmail.com

Corresponding author.
, Georgina Terrosoa, Elisabete Martinsb, Sofia Pimentaa, Lúcia Costaa, Miguel Bernardesa
a Rheumatology Department, Centro Hospitalar de São João, Porto, Portugal
b Cardiology Department, Centro Hospitalar de São João, Porto, Portugal
This item has received
Article information
Abstract
Full Text
Bibliography
Download PDF
Statistics
Abstract

We describe a case of a 57-year-old white woman treated for rheumatoid arthritis (RA) with tofacitinib 10mg daily (started one year ago) and prednisolone 5mg daily. She presented to the emergency department with a tight squeezing chest pain and shortness of breath for 7h and the clinical evaluation revealed regional systolic dysfunction of the left ventricle, mimicking a myocardial infarction, in the absence of angiographic evidence of obstructive coronary artery disease or acute plaque rupture. All changes were transient and resolved completely within 4 days. The diagnosis of Takotsubo cardiomyopathy (TKM) was established. This is, as far as we know, the first report of a case of TKM in a RA patient taking tofacitinib. Although the association has not been previously described and the precise cause cannot be identified in this patient, the association with tofacitinib should be considered given the etiopathogenic rationale and the absence of any other identifiable cause.

Keywords:
Rheumatoid arthritis
Tofacitinib
Takotsubo
Cardiomyopathy
Resumen

Describimos el caso de una mujer blanca de 57 años tratada por artritis reumatoide (AR) con tofacitinib 10mg al día (iniciado hace un año) y prednisolona 5mg al día. Acudió al servicio de Urgencias con dolor torácico opresivo y dificultad para respirar durante 7 h y la evaluación clínica reveló disfunción sistólica regional del ventrículo izquierdo, simulando un infarto de miocardio, en ausencia de evidencia angiográfica de enfermedad arterial coronaria obstructiva o aguda. rotura de placa. Todos los cambios fueron transitorios y se resolvieron por completo en 4 días. Se estableció el diagnóstico de miocardiopatía de takotsubo (TKM). Este es, hasta donde sabemos, el primer informe de un caso de TKM en un paciente con AR que toma tofacitinib. Aunque la asociación no se ha descrito previamente y no se puede identificar la causa precisa en este paciente, la asociación con tofacitinib debe considerarse dada la justificación etiopatogénica y la ausencia de cualquier otra causa identificable.

Palabras clave:
Artritis reumatoide
Tofacitinib
Takotsubo
Cardiomiopatía
Full Text
Introduction

Concerns of adverse cardiovascular events with the use of tofacitinib have been raised, but no case of cardiomyopathy has been reported so far.1,2

We describe a rare case of Takotsubo cardiomyopathy (TKM) in a rheumatoid arthritis (RA) patient treated with tofacitinib.

Clinical observation

A 57-year-old white woman was diagnosed with a seropositive for anti-citrullinated protein antibody RA 5 years ago. She was treated with tofacitinib 10mg daily (started one year ago) and prednisolone 5mg daily. Initially, the patient experienced adverse events with the first 2 attempted csDMARDs (liver toxicity under methotrexate and hypertension with leflunomide) and was refractory to multiple biologic agents (etanercept, golimumab and tocilizumab, were consecutively tried) and her disease was refractory to multiple biologic agents (etanercept, golimumab and tocilizumab). She had no other cardiovascular risk factors. Previous electrocardiogram (ECG) was unremarkable.

She presented to the emergency department with an acute onset tight squeezing chest pain lasting for 7h. Upon admission, we observed the following vital signs: blood pressure of 110/60mmHg, heart rate of 90 beats per minute, respiratory rate of 18 breaths per minute and oxygen saturation of 98% on room air with a pulse oximeter. Her heart sounds were regular with no murmurs and lung examination was normal. Her cardiac enzymes were elevated, presenting with a creatine phosphokinase-MB of 5.7ng/mL (normal<5ng/mL) and a troponin I of 1.16ng/mL (normal<0.04ng/mL). She had a normal complete blood count. Thyroid function and cortisol levels were normal. ECG showed pathologic Q-waves in leads V1-V3 and a negative T-waves in lead V4. Cardiac catheterization was performed, demonstrating normal coronary arteries, circumferential akinesia of the apex and a poor left ventricular systolic function (LVEF) (of approximately 40%], consistent with the diagnosis of TKM. Myocardial perfusion scintigraphy performed on day 6 showed no alterations; LVEF was estimated at 38%.

The patient received supportive care and had an uneventful hospital stay with complete resolution of symptoms and normalization of cardiac enzymes in 48h. Three days after, prior to hospital discharge, she performed an echocardiogram that revealed a preserved LVEF (estimated at 55%), with normal wall thickness and absence of wall motion abnormalities.

Treatment with tofacitinib was stopped and the patient started abatacept. One year later, the patient was reassessed with a cardiac magnetic resonance, showing no abnormalities in segmental motility/contractility or areas of late gadolinium enhancement, estimating LVEF at 58%.

Discussion

The diagnosis of TKM was made in this patient once all four Mayo Clinic diagnostic criteria were present: transient left ventricular systolic dysfunction, absence of obstructive coronary disease, new electrocardiographic abnormalities and absence of pheochromocytoma.3

Several pathophysiological mechanisms have been proposed for TKM, but one of the most unanimous is a catecholamine surge, supported by a number of features, including its association with emotional stress and with the exposure to supratherapeutic doses of catecholamines.4–6 In a 2017 article, reviewing all the 157 drug-induced TKM cases published in the literature until then, the authors conclude that over two-thirds of drug-induced TKM cases were due to catecholamine stimulation.7 Moreover, a recent study in rats, who were given tofacitinib, evaluated the relationship between cardiovascular hemodynamics and plasma norepinephrine (NE) levels, showing a dose-dependent increase in circulating NE levels, which was maintained during 14 days of tofacitinib administration. However, this increase in plasma NE concentrations presumably reflects a reflex response to direct vasodilation.8 Further studies in humans, are needed to clarify this finding. It may represent the link between tofacitinib and TKM.

This is, to our knowledge, the first report of a case of TKM in a patient taking tofacitinib. A cause cannot be clarified with certainty, however the association with tofacitinib should be considered given the etiopathogenic rationale and the absence of any other identifiable cause.

Conflict of interest

None.

References
[1]
J. Wollenhaupt, E.B. Lee, J.R. Curtis, J. Silverfield, K. Terry, K. Soma, et al.
Safety and efficacy of tofacitinib for up to 9.5years in the treatment of rheumatoid arthritis: final results of a global, open-label, long-term extension study.
Arthritis Res Ther, 21 (2019), pp. 89
[2]
P. Mease, C. Charles-Schoeman, S. Cohen, L. Fallon, J. Woolcott, H. Yun, et al.
Incidence of venous and arterial thromboembolic events reported in the tofacitinib rheumatoid arthritis, psoriasis and psoriatic arthritis development programmes and from real-world data.
Ann Rheum Dis, 79 (2020), pp. 1400-1413
[3]
A. Prasad, A. Lerman, C.S. Rihal.
Apical ballooning syndrome (Tako-Tsubo or stress cardiomyopathy): a mimic of acute myocardial infarction.
[4]
M.R. Summers, R.J. Lennon, A. Prasad.
Pre-morbid psychiatric and cardiovascular diseases in apical ballooning syndrome (tako-tsubo/stress-induced cardiomyopathy): potential pre-disposing factors?.
J Am Coll Cardiol, 55 (2010), pp. 700-701
[5]
P. Amariles, L. Cifuentes.
Drugs as possible triggers of takotsubo cardiomyopathy: a comprehensive literature search – update 2015.
Curr Clin Pharmacol, 11 (2016), pp. 95-109
[6]
H.M. Nef, H. Möllmann, S. Kostin, C. Troidl, S. Voss, M. Weber, et al.
Tako-Tsubo cardiomyopathy: intraindividual structural analysis in the acute phase and after functional recovery.
Eur Heart J, 28 (2007), pp. 2456-2464
[7]
K. Kido, M. Guglin.
Drug-induced takotsubo cardiomyopathy.
J Cardiovasc Pharmacol Ther, 22 (2017), pp. 552-563
[8]
Z.A. Radi, W.M. Vogel, P.M. Bartholomew, P. Koza-Taylor, A. Papanikolaou, T. Wisialowski, et al.
Cellular and functional actions of tofacitinib related to the pathophysiology of hibernoma development.
Regul Toxicol Pharmacol, 91 (2017), pp. 93-102
Copyright © 2021. Elsevier España, S.L.U. and Sociedad Española de Reumatología y Colegio Mexicano de Reumatología
Idiomas
Reumatología Clínica (English Edition)
Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?